I have had a variety of GI symptoms since a MVA 10 years ago. Initially, these presented with abdominal pain below the level of the seatbelt, with severe pain during BM's (also coccyx pain).
About three weeks later, there were sudden episodes of loud gurgling and sensations of GI contractions, which suddenly seemed to stop in the right upper quadrant. I vomited during bowel movements for over a year, perhaps partially related to my constant headache. Have you seen similar symptoms, what seems to be the pathology?
The lower abdominal discomfort and pattern seemed to continue for the next several years, leading to alternating periods of constipation followed by a day of diarrhea. Sudden changes in heartburn accompanied the other symptoms, with heatburn following any physical activity, reclining, or ingesting citrus or chocolate.
My symptoms were always minimized, with no workup. I increased my fiber and fluid intake, with no changes until I was treated for hypothyroidism.
One month ago--I developed low back pain, followed by an impaction (with no changes in diet or fluids) associated with severe low back pain radiating throughout the pelvis. Three weeks after the impaction, abdominal tenderness and tenderness over some of the lumbar and thoracic vertebrae and pelvic discomfort continues. The upper left quadrant is more tender.
I also began to have visual changes about two months ago, and increased discomfort in my ribs about one month ago. Areas of discomfort are increasing rapidly. My internist is minimizing all my symptoms, now stating that it is probably all related to irritable bowel, for which he referred me to a gastroenterologist. (appt. in two weeks)
I need to take control of my health, as evidenced by the minimizing from my internist, who failed to follow up on abnormal lab work for nine years, including an elevated TSH, and the full range of symptoms of hypothyroidism.
(My levels are ok now that I have been followed by an endocrinologist for the past 6 months,and ,therefore not a factor in the impaction.)
What are the other potential diagnoses, in addition to colon cancer, for which I need to direct my internist toward the appropriate studies? I have considered both rheumatoid arthritis (I have a couple of small nodules on my hands) and multiple myeloma. I would prefer that I only have irritable bowel, but the range of recent symptoms concerns me. I know that my internist will dismiss everything if there are no GI findings, but will order what I request. I can not find a better internist in my area, since few take Medicare. Any suggestions?
Certainly the change in bowel habits - i.e. the constipation alternating with diarrhea - can be consistent with irritable bowel syndrome. However, with the pain, I would want to rule out other causes first.
I would consider an abdominal ultrasound to evaluate the abdominal pain - looking for gallbladder or liver abnormalities. If negative, a CT scan should also be considered. The CT scan can look for upper left-sided causes of the abdominal pain as well.
Dyspepsia - ulcers, GERD, or inflammation - can also cause discomfort. This can be evaluated for via an upper endoscopy or an upper GI series. I would also consider a test for H Pylori - a bacteria associated with inflammation or ulcers.
Regarding the pelvic pain - this is unclear. There are a variety of causes for pelvic pain - including colonic diseases or inflammation. A pelvic CT scan and colonoscopy would be appropriate tests to work this up.
Irritable bowel syndrome can be considered if the tests prove to be non-revealing. I believe the GI evaluation is the right step, and decisions can be made during that visit.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
I have similar symptoms to yours and I have IBS. Sometimes I am up all night going the bathroom and finally, I break down take immodium and the cycle of constipation starts again. I also have GERDS and foul burbing which makes treatment tough. The medicine that helps GERDS makes IBS bad and visa versa. I will mention that my niece had vomiting with bowel movements and she always had headaches. She was diagnosed with abdominal migraines. Apparently, it is like a headache in the stomach. Some people get really ill with it and others go cycles with out episodes.Presently, she takes pereactin which is a respiratory drug that relaxes the muscles of the GI system. I tried it and found some relief but I was incapicitated because it makes you incredibly fatiged. Since I work, it wasen't a solution. I understand Zelnorm is a new drug showing promise, but my doc said not if you get watery stool. I understand your frustration with the internist. I stopped dealing with mine and started dealing with specialists. Currently, I m driving 2 hours to see a well respected GI doctor. I hope some of this helps---its really hell dealing with Gi symptoms---I wish I had my life back.Good luck
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.